Lightning, Carter
- When
- July 31, 5:50 PM CST
- Where
- Carter County, Van Buren
- Injuries
- 2 direct, 0 indirect
- Reported by
- Emergency Manager
- Coordinates
- 37.000, -91.020
Two persons were struck by lightning while recreating on the Current River.
A broken line of thunderstorms moved southeastward across southeast Missouri, accompanied by locally strong winds and frequent lightning. The storms followed the general location of a warm front that extended southeastward from a low pressure center over central Missouri to extreme northwest Tennessee.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A broken line of thunderstorms moved southeastward across southeast Missouri, accompanied by locally strong winds and frequent lightning. The storms followed the general location of a warm front that extended southeastward from a low pressure center over central Missouri to extreme northwest Tennessee. The air mass was very unstable with strong diurnal heating.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 31, 4:04 PM CST, 1 hour 46 minutes earlier.
Area Forecast Discussion National Weather Service Paducah KY 504 PM CDT Sat Jul 31 2021 .UPDATE... Issued at 500 PM CDT Sat Jul 31 2021 Updated Aviation discussion for 00Z TAF Issuance. && .SHORT TERM...(Tonight through Monday night) Issued at 348 PM CDT Sat Jul 31 2021 Biggest concern in short term continues to be the possibility of thunderstorms and heavy rainfall tonight, generally over portions of of southeast Missouri and western KY. Mid level energy dropping southeast in a northwest flow regime will interact with a quasi stationary surface boundary draped near that area. PWATs are expected to be running up close to 2.25" overnight which is over 2SD above the climo norms. Thus, extremely heavy rainfall rates will be likely with any storms that develop. There are a few counties in se MO that really cannot take any more rainfall with the recent heavy rains, so will need to keep a close eye on those for possible Flash Flood warnings tonight if storms manage to regenerate in areas near/west of the Poplar Bluff area. However, the small area of immediate concern and associated uncertainty of whether storms can regenerate in the already worked over atmosphere in that area preclude a watch headline at this time. Rest of the short term looks focuses on a turn to much cooler and less humid conditions as a sharpening mid/upper level trof works southeast into the Ohio Valley Sunday/Monday. Cannot rule out a few sprinkles ahead of the sharpening trof, esp Sunday afternoon/evening. Otherwise, will be seeing temps falling back into the upper 70s/lower 80 for highs and upper 50s/lower 60 for lows during the period. .LONG TERM...(Tuesday through Saturday) Issued at 348 PM CDT Sat Jul 31 2021 For the first three days of the extended period, the medium range models showed that the PAH forecast area will be under a large eastern CONUS mid level trof, east of a western CONUS ridge, with impulses of shortwave energy periodically moving through it. However, in the low levels, winds are progged to maintain a northerly component most of the time as a surface ridge axis sets up across the Midwest. This should keep our region under a dry flow, not conducive to deep moist convection. So, we are in for relatively comfortable conditions for much of the week. Starting Thu night, and into Fri, a bit of return flow may get under way just ahead of a mid level shortwave trof. Some model indications are that some measurable pcpn is possible, but not necessarily probable with this feature. The National Blend of Models did not indicate it during that time period; instead the blend indicated a slight chance of pcpn Sat. Timing of this possible pcpn will be subject to change. Temps are expected to slowly increase through the 80s for highs, and through the 60s for lows during the period as the lower trop modifies. Surface dewpoints are forecast to remain steady through Thu, around 60, then begin to ramp up through the 60s after that. && .AVIATION... Issued at 500 PM CDT Sat Jul 31 2021 The frontal boundary offering low level convergence/scattered late afternoon thunderstorms over central MO is forecast to sag south this evening. Not sure how far east convection will necessarily make it, but it seems prudent to leave the inherited mention of showers/storms in the near term TAF's for now. Will monitor trends and adjust accordingly, but after the first 6-9 hours, should see fropa and a different airmass begin to take over. Improving conditions anticipated late tonight-early tmrw, until then, expect periodic restrictions to both cigs/vsbys, as convection/the boundary moves thru the region. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 434 PM CDT Sat Jul 31 2021 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-012145- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 434 PM CDT Sat Jul 31 2021 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Tonight Scattered to numerous thunderstorms are expected, mainly over portions of southeast Missouri and western Kentucky. Torrential rainfall and deadly lightning will be the primary thunderstorm hazards. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Paducah KY
149 PM CDT Sat Jul 31 2021
KYZ001-MOZ109-110-114-311930-
Fulton KY-Butler MO-Stoddard MO-New Madrid MO-
149 PM CDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FULTON...NEW
MADRID...SOUTHERN STODDARD AND BUTLER COUNTIES UNTIL 230 PM CDT...
At 149 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Canalou to near Milltown. Movement was
southeast at 30 mph.
Penny size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Poplar Bluff, Dexter, Portageville, New Madrid, Bernie, Lilbourn,
Hunter-Dawson State Historic Site, Malden, Clarkton, Gideon, Parma,
Marston, Neelyville, Qulin, Howardville, Risco, Fisk, Canalou, Dudley
and Milltown.
LAT...LON 3640 8959 3640 8967 3643 8972 3639 8975
3639 8997 3663 8996 3663 9015 3650 9022
3650 9049 3680 9063 3678 8965 3650 8940
3646 8946 3647 8950 3650 8949 3650 8954
3646 8952 3643 8955 3637 8951 3634 8954
TIME...MOT...LOC 1849Z 330DEG 25KT 3673 8971 3674 9052
PSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
213 PM CDT SAT JUL 31 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0150 PM TSTM WND GST FISK 36.78N 90.21W
07/31/2021 M65 MPH BUTLER MO STORM CHASER
SOME TREE DAMAGE REPORTED IN THE AREA.
&&
PSSpecial Weather Statement
National Weather Service Paducah KY
231 PM CDT Sat Jul 31 2021
KYZ001-MOZ114-312015-
Fulton KY-New Madrid MO-
231 PM CDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FULTON AND
SOUTHEASTERN NEW MADRID COUNTIES UNTIL 315 PM CDT...
At 230 PM CDT, Doppler radar was tracking a strong thunderstorm over
Marston, or near New Madrid, moving southeast at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
New Madrid, Hunter-Dawson State Historic Site, Marston and
Howardville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3634 8954 3640 8959 3641 8962 3640 8965
3649 8972 3663 8954 3650 8940 3650 8942
3646 8946 3647 8950 3650 8949 3650 8954
3648 8952 3646 8952 3643 8955 3637 8951
TIME...MOT...LOC 1930Z 324DEG 24KT 3652 8958
SMITHSpecial Weather Statement
National Weather Service Paducah KY
246 PM CDT Sat Jul 31 2021
MOZ114-312000-
New Madrid MO-
246 PM CDT Sat Jul 31 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN NEW MADRID COUNTY
UNTIL 300 PM CDT...
At 246 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Portageville to near Wardell. Movement was
south at 20 mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Portageville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.
&&
LAT...LON 3640 8988 3643 8987 3651 8975 3640 8963
3640 8968 3642 8970 3643 8974 3641 8975
3639 8975
TIME...MOT...LOC 1946Z 349DEG 19KT 3648 8970 3638 8987
SMITHThe St Louis radar (KLSX), 191 km away, was scanning. The volume nearest the first event began at 23:48 UTC.
1 lightning. Local standard time, as filed.
Two persons were struck by lightning while recreating on the Current River.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, July 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 968472.